Michigan, 2011

Strong Wind in Michigan, June 15, 2011

June 15, 2011 · NWS IWX · 1 event in 1 county or zone

A weakening complex of thunderstorms moved into portions of northern Indiana and southern Lower Michigan. The thunderstorms were not able to mix down the stronger winds aloft as they moved through.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weakening complex of thunderstorms moved into portions of northern Indiana and southern Lower Michigan. The thunderstorms were not able to mix down the stronger winds aloft as they moved through. However, a wake low behind the complex, in the somewhat cooler air, was able to mix down winds generally in the 30 to 40 mph range. While isolated reports of tree limbs down were received, damage across portions of Branch county was a bit more widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 15, 12:44 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 15, 12:44 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
144 PM EDT WED JUN 15 2011

.UPDATE...
INITIAL SURGE OF RAIN AND EMBEDDED STORMS HAS WEAKENED
CONSIDERABLY WITH SOME LINGERING RAIN IN EASTERN SECTIONS. AREA OF
CLEARING TO THE WEST ASSOCIATED WITH SHEARING MCV MOVING ACROSS
ILLINOIS HAS LIMITED INSTABILITY. OUTFLOW BOUNDARY SHOT RAPIDLY NW
ACROSS THIS AREA AND ALLOWED FOR DEVELOPMENT OF SCT SHOWERS AND
STORMS. THESE ARE JUST AWAY FROM THE MAIN INSTABILITY AND LIKELY
SLIGHTLY ELEVATED CONSIDERING THEY ARE MOVING OVER SAME AREAS THAT
HAD RAIN THIS MORNING. HAVE OPTED FOR SCT WORDING INTO THIS
AFTERNOON TO COVER ONE OR MORE AREAS OF SCATTERED SHOWERS AND
STORMS. TRENDS MAY CONTINUE INTO THIS EVENING.

HAVE ALSO LOWERED TEMPS IN SOME AREAS WITH CLOUD COVER HOLDING
BACK ANY APPRECIABLE HEATING ACROSS MUCH OF THE AREA.

&&

.AVIATION...
TRIED TO ADD SOME TIMING TO UPSTREAM SHOWERS SET TO MOVE THROUGH
MID TO LATE AFTERNOON. NOT SURE HOW MUCH LIGHTNING WILL BE AROUND
WITH THESE SO HAVE WENT WITH PREDOMINATE SHOWER AND CB MENTION FOR
NOW. IFR CIGS WILL SETTLE IN GIVEN MSTR AROUND FROM RAIN AND
APPROACHING LOW. SOME IMPROVEMENT WILL OCCUR DURING THE DAY THURS
BEFORE NEXT WAVE DROPS SOUTH AND SPARKS OFF ADDITIONAL SHOWERS AND
A FEW STORMS...STARTING TOWARDS THE END OF THIS FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 330 AM EDT WED JUN 15 2011/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

MAIN CONCERN THIS PERIOD WILL BE QPF AND TIMING OF SHOWERS/EMBEDDED
THUNDER THROUGH THE FA TODAY INTO EARLY THIS EVENING AS PROGRESSIVE
SHORTWAVE TROUGH AND ATTENDANT LOW LVL BAROCLINIC ZONE SHIFTS EWD
INTO THE REGION. UTILIZED A 05Z 3KM HRRR/00Z NAM/21Z SREF BLEND
TO TIME HIGHER POPS THROUGH THE REGION...WITH PERIOD OF RAIN/ISO
THUNDER TIED TO HEIGHT FALLS OVERSPREADING A FRONTAL BOUNDARY
ALLOWING FOR A DEEPENING FRONTAL CIRCULATION. HOWEVER...EXPECT
INTENSITY AND POSSIBLY COVERAGE OF CONVECTION TO WANE WITH ITS EWD
PROGRESSION. THIS WILL MAINLY BE ATTRIBUTED TO A LACK OF
INSTABILITY OVER THE FA AS RICHER LOW LEVEL THETA-E AIR WILL GET
PINCHED OFF TO THE SOUTH PER LINGERING AFFECTS FROM A GREAT LAKES
RIDGE. ALSO...MORNING WATER VAPOR LOOP SHOWS A STRONGER VORT MAX
NEAR THE KANSAS CITY AREA THAT SHOULD SHEAR OUT A BIT AND TRACK
SOUTH OF THE FA LATER TODAY...LIKELY RESULTING IN A SPLIT OF
BETTER MID/UPPER LEVEL SUPPORT LOCALLY. WITH THIS...RAISED POPS A
BIT BUT REMAINED IN THE LIKELY CATEGORY GIVEN ABOVE CONCERNS. AS
FOR QPF...HAVE AMOUNTS RANGING FROM NEAR A QUARTER OF AN INCH IN
THE FAR NE TO AS MUCH AS AN INCH IN THE WEST. MAY SEE ISO/SCT
SHOWERS/STORMS REDEVELOP IN OUR FAR SOUTHWEST LATER TODAY AND
EARLY THIS EVENING GIVEN POSSIBLE MID LEVEL DRY SLOT AND BOUNDARY
LAYER DESTABILIZATION ALONG THE SFC TROUGH. ANY CONVECTION SHOULD
REMAIN NON SEVERE. CLOUDS/RAINFALL/INVERSION WILL RESULT IN A
COOLER DAY...WITH HIGHS EXPECTED TO RANGE BETWEEN THE UPPER 60S
AND MID 70S. A LULL IN THE PRECIPITATION IS EXPECTED LATER TONIGHT
INTO THURSDAY MORNING AS THE FRONTAL BOUNDARY LIFTS JUST NORTH OF
THE AREA.

00Z MODEL GUIDANCE REMAINED CONSISTENT IN DROPPING A CLOSED UPPER
LOW SEWD INTO THE SOUTHERN GREAT LAKES ON THURSDAY. COOL POCKET
ALOFT...A SECONDARY CONVERGENT BOUNDARY...AND AN EXPECTED BOOST FROM
DAYTIME HEATING MAY SUPPORT SCT SHOWERS/ISO STORMS...BEST CHANCES
LATE THURSDAY MORNING AND AFTERNOON. THIS WARRANTS CHC POPS FOR NOW.
DEEPER MIXING AND SOME SUN ON THURSDAY SHOULD LEAD TO SLIGHTLY
WARMER HIGHS GENERALLY IN THE MID/UPPER 70S.

LONG TERM...
ACTIVE AND UNSETTLED PATTN XPCD THIS PD.

PREVAILING PATTN OF TROUGHS CNTRD NR 120W AND 75W PUT MUCH OF THE
WRN GREAT LAKES SQUARELY IN PATH OF EPISODIC CONVN THROUGH THE PD.
SW TROUGH MIGRATING THROUGH THE FLW SHRT TERM WILL BE EXITING
THROUGH THE ERN OH VALLEY FRI. WWD...SHRT AMPLITUDE RIDGING WILL
BUILD ACRS THE LAKES IN RESPONSE TO MORE SIG SW TROUGH EJECTING OUT
OF MEAN WRN TROUGH ACRS THE NRN PLAINS. INBTWN...ACTIVE W-E FNTL
ZONE XPCD W/RENEWED CONVN DVLPMNT XPCD BY SAT AFTN...CONTG INTO SUN
ESP SW HALF IN CLOSER PROXIMITY TO STOUT LL THETA-E RIDGE PROGGED TO
LAY ACRS THE MID MS VALLEY.

OTHERWISE WRN TROUGH LOOKS TO BODILY KICK OUT IN SIMILAR FASHION TO
CURRENT SHRT TERM SYS MID NXT WEEK. THUS WILL EXTEND PRIOR GRIDDED
POPS FURTHER TO ENCAPSULATE TUE NIGHT. TEMPS MODERATING TO BACK ABV
NORMAL BY DY5 THROUGH THE END OF THE PD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...FISHER
UPDATE...FISHER
Hazardous weather outlook, Jun 15, 4:02 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EDT WED JUN 15 2011

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-161000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
502 AM EDT WED JUN 15 2011 /402 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY THIS MORNING
WEST OF STATE ROUTE 19. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE
THIS AFTERNOON AND EVENING...GENERALLY WEST OF A LINE FROM ELKHART
TO DECATUR.

NONE OF THE THUNDERSTORMS TODAY OR TONIGHT ARE EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND SATURDAY
THROUGH SUNDAY AND AGAIN NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 15, 8:03 AM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
903 AM EDT WED JUN 15 2011

INZ026-027-032>034-151400-
ADAMS IN-BLACKFORD IN-GRANT IN-JAY IN-WELLS IN-
903 AM EDT WED JUN 15 2011

...STRONG THUNDERSTORMS MOVING TOWARD BLACKFORD...WESTERN JAY...
GRANT...SOUTHERN WELLS AND EXTREME SOUTHWESTERN ADAMS COUNTIES...

AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SWEETSER TO FAIRMOUNT TO 18 MILES SOUTH OF FAIRMOUNT...MOVING EAST AT
30 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  MARION AND GAS CITY...
  UPLAND...
  HARTFORD CITY...
  DUNKIRK...
  JONESBORO...
  VAN BUREN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4039 8522 4040 8576 4065 8586 4066 8571
      4064 8506 4037 8489 4032 8492 4032 8521
TIME...MOT...LOC 1303Z 270DEG 26KT 4067 8578 4038 8563
          4017 8573
Special weather statement, Jun 15, 8:24 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
924 AM EDT WED JUN 15 2011

INZ003-004-012>015-020-022-MIZ077-151430-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-
CASS IN-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...MONTICELLO...BROOKSTON...
MONON...LOGANSPORT...ROYAL CENTER...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN
924 AM EDT WED JUN 15 2011 /824 AM CDT WED JUN 15 2011/

...A PERIOD OF GUSTY WINDS POSSIBLE THROUGH LATE MORNING...

SOUTHEAST WINDS ARE EXPECTED TO INCREASE BEHIND AN AREA OF RAIN
AND EMBEDDED THUNDERSTORMS. WIND GUSTS OF 30 TO 40 MPH CAN BE
EXPECTED WITH SOME LOCALLY HIGHER GUSTS POSSIBLE. BY 1030 AM EDT
/930 AM CDT/ THE STRONGER WINDS ARE EXPECTED TO EXTEND FROM BENTON
HARBOR MICHIGAN...TO CULVER AND MONTICELLO INDIANA. THE STRONG
WINDS WILL ONLY LAST FOR AN HOUR OR 2 BEFORE DIMINISHING.

THOSE IN HIGH PROFILE VEHICLES SHOULD SLOW DOWN WHEN ENCOUNTERING
AREAS OF GUSTY WINDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Branch

When
June 15, 12:55 PM EST to 1:05 PM EST
Where
Branch forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Emergency management officials reported trees and power lines down in roughly 15 locations across the county. Damage is estimated at around $25,000.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323652.